MAUDE Adverse Event Report: CEPHEID XPERT GBS; GBS RT-PCR TEST

CEPHEID XPERT GBS; GBS RT-PCR TEST
Catalog Number GXGBS-100N-10
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code Sepsis (2067)
Date of Event 01/14/2024
Type of Reportable Event Serious Injury
Event or Problem Description
Uk customer contacted cepheid on 12-mar-2024 to report a questionable negative result on xpert gbs assay.On (b)(6) 2024 patient mother vaginal/rectal swab was collected and tested on xpert gbs per pi at 11:25 pm.On (b)(6) 2024 at 12:21 am, the test result reported: negative.On (b)(6) 2024 after childbirth, the baby exhibited symptoms and was said to be unwell.A blood sample was collected from the baby for blood culture analysis and sent to another lab (specific test performed and date of test not specified).The presence of gbs was confirmed in the blood culture.Diagnosis provided by medical practitioners for both patients was positive for gbs.Both were treated with antibiotics and both patients are now in stable condition.A request was sent to the additional lab for the blood culture to perform further analysis.
 
Additional Manufacturer Narrative
Uk customer contacted cepheid on 12-mar-2024 to report a questionable negative result on xpert gbs assay.On (b)(6) 2024 patient mother vaginal/rectal swab was collected and tested on xpert gbs per pi at 11:25 pm.On (b)(6) 2024 at 12:21 am, the test result reported: negative.On (b)(6) 2024 after childbirth, the baby exhibited symptoms and was said to be unwell.A blood sample was collected from the baby for blood culture analysis and sent to another lab (specific test performed and date of test not specified).The presence of gbs was confirmed in the blood culture.Diagnosis provided by medical practitioners for both patients was positive for gbs.Both were treated with antibiotics and both patients are now in stable condition.A request was sent to the additional lab for the blood culture to perform further analysis.This customer is the lead obstetrician at this hospital for a uk wide research study called gbs3.The maternity unit is taking part in the study in the intrapartum pcr arm.The customer found out by chance that a baby had developed early onset gbs disease, that the mother had been in the study with a negative pcr, and reported this to cepheid, albeit more than 2 months after the event.The sequence of events is that the mother, who was known to have had gbs cultured and a baby with sepsis in a previous pregnancy, had a negative intrapartum xpert gbs test and was therefore not given intrapartum antibiotics.The birth of the baby was not a normal vaginal delivery.After rupture of membranes the labor did not progress well, and mother eventually had a caesarean section.Her duration of rupture of membranes did not qualify her for intrapartum antibiotics but during surgery it was noted that she appeared to have an amniotic infection and antibiotics were started once the baby was delivered.The baby developed signs of sepsis soon after birth and gbs was cultured from blood cultures.Lumbar puncture was tried on two occasions but failed so it is not possible to know whether the neonate also had meningitis.Wound and placenta cultures from the mother also grew gbs.Review of the test details show a negative result with a late signal.This could reflect either a mutation making it difficult for the test to detect the target, or a sample with low bacterial load below the limit of detection of the test.The isolate from the baby's blood culture has been requested from the laboratory who are seeking permission to send this to cepheid.Baby was discharged stable after two weeks treatment with cefotaxime.The investigation is ongoing.Additional information regarding likely root cause will be provided in a follow-up report once the investigation has been completed.Note for section h3 device evaluated by manufacturer - answer of no is due to the single use of the xpert gbs test and the unavailability of that product lot to be returned to cepheid.
 
Additional Manufacturer Narrative
Based on the summary of the investigation results,on the (b)(6) 2024, the streptococcus agalactiaeisolate (cultured from the baby's blood culture at thereference laboratory and sent to cepheid) was tested in cepheid's laboratories with xpert gbs and xpert xpress gbs and the presence of gbs was confirmed by both tests.On (b)(6) 2024, a series of dilution tests of the same isolate were also performed in cepheid laboratories.The comparison of tests resultsof different dilutions of the isolate with s.Agalactiaereference strain atcc12386 showed no diff erence incts (cycle threshold) values even at lower concentrations, excluding the possibility of amutation as a root cause of the negative results.On (b)(6) 2024, the whole genome sequencing (wgs) analysis of isolate 18013 revealed that the binding sites of xpert gbs primers and probe are identical to those of known reference strains from the national center for biotechnology information (ncbi), such as strain asm155203v1 (nz_cp012480) as well as in theamerican type culture collection (atcc) strain 13813(nz_gl636070), which are also correctly detected bythe xpert gbs assay.The wgs analysis also identified the isolate as belonging to sequence type1 (st1), which has been frequently isolated from adult invasive disease.Based on both the laboratory investigation results and the in-silico analysis,cepheid was unable to reproduce the customer's results.Based on the available information, no firm conclusion about the root cause of the reported event can be ascertained.However, cepheid has identified several factors that may have affected the results: specimen not processed correctly, sample inhibition or incomplete elution in the chamber,improper storage, or limit of detection (lod).In conclusion, the complaint remains reportable,however no malfunction has been attributed to xpert gbs.The annex codes in section h6 have been updated accordingly.

Brand Name
XPERT GBS
Common Device Name
GBS RT-PCR TEST
Manufacturer (Section D)
CEPHEID
904 e caribbean dr
sunnyvale CA 94089
Manufacturer (Section G)
CEPHEID
904 e caribbean dr
sunnyvale CA 94089
Manufacturer Contact
somesh lalithraj
904 e caribbean dr
sunnyvale, CA 94089
4085488951
MDR Report Key19076025
Report Number3004530258-2024-00005
Device Sequence Number15145960
Product Code NJR
UDI-Device Identifier07332940000127
UDI-Public07332940000127
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K060540
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/16/2025
Device Catalogue NumberGXGBS-100N-10
Device Lot Number1001233061
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/12/2024
Supplement Date Received by Manufacturer05/21/2023
Initial Report FDA Received Date04/09/2024
Supplement Report FDA Received Date06/17/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/25/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown